Diabetes in Children: Dealing With Low Blood Sugar
What is an Actionset?
Low blood sugar, also called hypoglycemia, occurs when the sugar (glucose) level in the blood drops below what the body needs to function normally.
More information about children with diabetes can be found in these topics:
Return to topic:
Low blood sugar (hypoglycemia) means that the level of sugar, or glucose, in your child's blood has dropped below what his or her body needs to function normally. When your child's blood sugar level drops below 70 milligrams per deciliter (mg/dL), he or she most likely will have symptoms, such as feeling tired, weak, or shaky. A very low blood sugar level (below 20 mg/dL) can develop quickly and is an emergency requiring immediate care.
The sulfonylureas—such as glipizide (Glucotrol), glimepiride (Amaryl), and glyburide (DiaBeta)—and insulin injections can cause low blood sugar levels. Low levels from sulfonylurea medicines usually cause only symptoms of mild low blood sugar, unless a child also takes insulin.
Sometimes people with diabetes develop low blood sugar levels during the night. This is not likely to happen unless your child takes insulin injections. If it does happen, your child may wake up in a cold sweat and feel weak. But your child may sleep through it because his or her body uses stored sugar to raise the blood sugar back to a target level. If this happens, your child most likely will wake up in the morning with a headache and possibly high blood sugar.
What causes low blood sugar?
Low blood sugar levels can occur if your child:
Your child may have symptoms of low blood sugar if his or her blood sugar drops to a level lower than usual. For example, if your child's level has been in the 300s for a week and it drops suddenly to 100, he or she may have symptoms of low blood sugar. After your child has had diabetes for many years, he or she may not have symptoms of hypoglycemia until the blood sugar level is very low. This is called hypoglycemia unawareness.
Very low blood sugar levels usually do not occur in children who take oral medicines other than sulfonylureas. These medicines include metformin (Glucophage), acarbose (Precose), rosiglitazone (Avandia), and pioglitazone (Actos). Very low blood sugar more commonly occurs in children who take insulin injections.
Test Your Knowledge
Low blood sugar means that the level of sugar in the blood has dropped below what the body needs to function normally (usually below 70 mg/dL).
A very low blood sugar level (below 20 mg/dL) is an emergency and requires immediate care.
If your child's blood sugar drops below 40 mg/dL, his or her brain may receive too little sugar to work properly, and judgment and muscle coordination will be affected. Your child may not recognize low blood sugar and may not be aware that he or she needs to eat. You or someone else may have to help your child eat or drink something to raise the blood sugar level.
If your child's blood sugar level continues to drop below 20 mg/dL, he or she can lose consciousness and possibly die.
A low blood sugar level may soon recur, even though it has been treated. For example, some sulfonylurea medicines can continue to lower blood sugar levels for up to 24 hours. If your child's blood sugar level drops to a low level, check it frequently for some time after the low level has been treated.
Test Your Knowledge
If my child's blood sugar level drops very low (below 20 mg/dL):
He or she can fall into a coma and possibly die.
My child will seem normal.
My child will be able to eat or drink something to raise it.
Here are some ways you can manage a low blood sugar emergency.
Treat low blood sugar early
Check your child's blood sugar if you think it may be low, even if you don't see any symptoms. If your child's blood sugar level is below 70 mg/dL and:
After the episode
Test Your Knowledge
To be prepared for a low blood sugar emergency, your child needs to carry:
His or her oral medicines for diabetes.
Some quick-sugar food.
To treat low blood sugar before it becomes an emergency, your child needs to:
Take an extra pill for diabetes.
Eat some food that contains sugar.
Now that you have read this information, you and your child are ready to start dealing with low blood sugar levels effectively.
Talk with your child's doctor
If you have questions about this information, take it with you and discuss it with the doctor. You may want to mark areas or make notes in the margins where you have questions.
If you would like more information on diabetes in children, the following resources are available:
Medical identification jewelry can be purchased at most pharmacies. Talk with your doctor or contact the local American Diabetes Association about other places to purchase medical identification.
eMedicineHealth Medical Reference from Healthwise
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Find out what women really need.
Pill Identifier on RxList
- quick, easy,
Find a Local Pharmacy
- including 24 hour, pharmacies